Publication Type:

Journal Article

Source:

Journal of Association of Physicians of India, Volume 59, Number 7, p.443-447 (2011)

URL:

http://www.scopus.com/inward/record.url?eid=2-s2.0-79960360131&partnerID=40&md5=acc6d22fd2fe5c26125de2a576aed9a9

Keywords:

amiodarone, Anti-Arrhythmia Agents, antiarrhythmic agent, article, Atrial Fibrillation, case report, chemically induced disorder, Coronary Artery Bypass, coronary artery bypass graft, drug effect, drug toxicity, general device, heart atrium fibrillation, human, Humans, Infusions, Intravenous, intravenous drug administration, lung alveolus, lung disease, Lung Diseases, male, middle aged, pathology, postoperative complication, Postoperative Complications, postoperative period, Pulmonary Alveoli, Tomography Scanners, treatment outcome, X-Ray Computed

Abstract:

A 58-year-old male diabetic patient with severe left ventricular dysfunction and pulmonary arterial hypertension successfully underwent coronary artery by pass grafting (CABG) and was extubated 48 hours after surgery. Patient had atrial fibrillation on 3rd post-operative day requiring loading dose of amiodarone followed by maintenance dose to control the arrhythmia. On 4th post operative day patient became tachypnoiec and required higher concentration of oxygen to maintain SpO2 >90%. There was new infiltrates on the x-ray, which was more on right side. Initially treated as pulmonary infection and antifailure measures. The patient did not respond and the lesions progressed to opaque hemithorax by the 10th postoperative day. On 11th POD he was reintubated due to respiratory distress. After excluding pulmonary infections, pulmonary oedema, embolism and vascular obstruction, the possibility of drug induced pulmonary toxicity was considered. Hence amiodarone was withdrawn and steroid was initiated. There was good radiological and gas exchange improvement and he was extubated the following day. After one week course of steroids the infiltrates cleared and oxygenation also improved. Post CABG patients are prone for acute amiodarone toxicity and high index of suspicion is needed to diagnose this early so that fatal complication can be averted by timely intervention. © JAPI.

Notes:

cited By (since 1996)2

Cite this Research Publication

Da Viswam, Nair, S. Gb, Patel, Va, and , “Ultra-short course of low-dose Amiodarone-induced post-operative fatal pulmonary toxicity”, Journal of Association of Physicians of India, vol. 59, pp. 443-447, 2011.